Torsades de point is a unique type of ventricular tachycardia, characterized by QRS complexes of changing amplitude, proceeded by a prolonged (> 500 msec) QT interval, most frequently observed with anti-arrhythmic drug therapy and electrolyte disturbances; almost often followed by loss of consciousness and seizure-like movements (
5). Torsades de point literally meaning the “twisting of points”, refer to the repeating continuum of upward then downward pointing ventricular complexes. As the morphology of the QRS complex can vary with each beat, the outline on an ECG looks like a twisted ribbon ( 6). The underlying basis for rhythm disturbance is delay in phase III of the action potential, mediated by the potassium channels. This delay in depolarization allows for the emergence of re-entry points, called the “R-on-T” phenomenon. This vulnerable period in ventricular repolarization is a time when some, but not all, of the myocardial tissue is ready for the signal ( 7). Prolonged QT intervals an important provocative factor for Torsades de point, can either be inherited (tachycardia dependent) as congenital mutations of ion channels carrying the cardiac impulse/action potential or acquired (pause dependent) as a result of drugs which block these cardiac ion currents, with the latter being more common. Acquired QT prolongation and torsades are often multifactorial, including interactions between drug therapy, myocardial ischemia, and electrolyte disturbances such as hypokalemia ( 5). Electrolyte abnormalities may affect many organs and tissues, including the brain. Most of the clinical manifestations of these derangements are predominantly neurologic and parallel the severity of neuronal damage. Furthermore, these disorders may appear with seizures, or with rapidly progressive neurologic symptoms and signs, and thus require emergency treatment ( 8, 9). Acute and/or severe electrolyte imbalances frequently cause seizures, and these seizures may be the sole presenting symptom ( Table 1). Seizures are especially common in patients with sodium disorders, hypocalcemia, and hypomagnesemia ( 8, 10). Unlike other electrolyte alterations, hypokalemia or hyperkalemia rarely causes symptoms in the CNS, and seizures do not occur ( 8). The majority of patients with mild hypokalemia (3.0 - 3.5 mmol/L) are asymptomatic and initial symptoms, when they occur, may be non-specific such as weakness or fatigue ( 11). Signs and symptoms become more apparent as the potassium level drops below 3.0mmol/L, however, in patients where the level has decreased rapidly, or the patient is at risk of arrhythmia, even a mild decrease in potassium may result in significant clinical problems ( 12).
Table 1. Electrolyte Abnormality and Seizures in Clinical Practice
Electrolyte Abnormality Frequency in Clinical Practice Frequency of Seizures in Acute/Severe Imbalance Hyponatremia +++ ++ Hypernatremia ++ ++/+ Hypocalcemia + ++/+ Hypercalcemia ++ + Hypomagnesemia ++ ++/+ Hypokalemia +++ − Hyperkalemia ++ −
Some studies showed that reduction in potassium level increases the probability of ventricular tachycardia after acute myocardial infarction. However, in most of these studies, patients were divided into two groups with normal potassium or below normal level and relative importance of different potassium levels in prevalence of arrhythmias as well as the involvement of other confounding factors such as consumption of drugs were not evaluated. The study of Pourmoghaddas et al. showed that the risk of ventricular tachycardia after acute myocardial infarction in the group with potassium level less than 3.8 mEq/L was almost two folds higher than the group with potassium level between 3.8 to 4.5 mEq/L; however the risk of ventricular tachycardia between the two groups of potassium level greater than 4.5mEq/L and the group with potassium level between 3.8 to 4.5 mEq/L had no significant difference. The relative risk of ventricular tachycardia occurrence in the group with potassium level more than 4.5mEq/L was 1.03 folds than the group with potassium level between 3.8 and 4.5 mEq/L. Therefore, maintaining the serum potassium at the range of more than 3.8mEq/l would minimize the risk of ventricular tachycardia (
13). Changes in the extracellular potassium level have predominant and profound influences on the function of the cardiovascular system that may be accompanied with hypotension, bradycardia or tachycardia, premature atrial or ventricular beats and also may provoke fatal manifestations, such as QT prolongation, ventricular arrhythmias and even cardiac arrest ( 14). While hypokalemia has been commonly associated with torsades de point, it is usually chronic hypokalemia with concomitant antiarrhythmic drug administration and/or hypomagnesaemia. So electrolyte screening is particularly important in certain patient populations, such as the elderly whom a variety of pathological states or conditions like dehydration or renal failure are more common ( 15). The majority of adult cases of torsades is acquired and pause dependent ( Table 2). These episodes of torsades are precipitated by a slow heart rate. While many episodes of torsades terminate spontaneously, some degenerate to a more typical ventricular fibrillation resulting in death ( 16). Treatment of intermittent torsades in stable patients is based on correcting any underlying metabolic or electrolyte abnormalities ( 5).
Table 2. Causes of Acquired and Pause Dependent QT Prolongation Resulting in Torsades
Drug induced:Class lA and lC antidysrhythmics; many phenothiazines/butyrophenones (notably haloperidol and droperidol), cyclic antidepressant, antibiotics (especially macrolides), organophosphate, antihistamines, antifungals, antiseizure and antiemetic agents Electrolyte abnormalities:Hypokalemia, hypomagnesemia, hypocalcemia (rarely) Diet related:Starvation, low protein Severe bradycardia or atrioventricular block Hypothyroidism Contrast injection Cerebrovascular accident, especially intraparenchymal Myocardial ischemia
Magnesium replacement acts by shortening the QT interval and suppressing early depolarization. In chronic hypokalemia a 42% incidence of hypomagnesemia has been reported. Ventricular arrhythmias are commonly associated with combined hypokalemia and hypomagnesemia. Under these conditions, magnesium and potassium replacement are required for ventricular arrhythmia control. While torsades has been commonly reported with normal serum magnesium concentrations, exogenous magnesium administration has been shown to be effective in terminating torsades despite normal serum levels. Some studies found no correlation between muscle and serum magnesium concentrations in chronically ill patients, thus a normal serum magnesium concentration may be found with total body hypomagnesemia (
16).Because neurologic symptoms of electrolyte disorders are generally functional rather than structural, the neurologic manifestations of electrolyte disturbances are typically reversible ( 15). However, because functional dysfunctions such as seizures can lead to structural alterations, it is important to treat the underlying disturbance before the pathology becomes permanent ( 8). Seizure often represents an important clinical electrolyte disturbance, especially in sodium, calcium and magnesium but unlike other electrolyte alterations, hypokalemia or hyperkalemia rarely cause symptoms in the CNS; on the other hand, potassium abnormality may provoke fatal arrhythmias. If the patient is seizing in the ED, the first step is to confirm that a pulse is present and that the seizure like activity is not the result of cerebral hypoxia from lack of blood flow. A sudden loss of consciousness followed by abnormal movements can be ictal or syncopal in origin, or may be due to dysrhythmia such as torsades de point. Hypokalemia and hypothyroidism are two of the main acquired causes of prolonged QT syndromes that can produce torsades. Early identification and correction of these disturbances are necessary to control seizures and prevent permanent brain damage, though anticonvulsants alone are generally ineffective. All physicians should be aware of these clinical conditions and consider underlying medical disorders to initiate rapid appropriate therapy.